Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS El Paso, TX

July 30, 2005El Paso County, Texas; Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 30, 2005, 3:13 PM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2005, 3:13 PM MDT (21:13 UTC)
Expired
Jul 30, 2005, 5:15 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 11 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 302116
FFWEPZ
NMC013-TXC141-302315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
313 PM MDT SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DONA ANA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF CHAPARRAL
  NORTHWESTERN EL PASO COUNTY IN TEXAS
  THIS INCLUDES THE CITIES OF...ANTHONY AND CANUTILLO

* UNTIL 515 PM MDT

* AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  POTENTIAL FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTHONY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF ARROYOS
...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER 
DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. TURN AROUND DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3182 10673 3181 10641 3208 10639 3208 10673

$$

BIRD
1 follow-up statement
000 
WGUS74 KEPZ 302243
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
445 PM MDT SAT JUL 30 2005

NMC013-TXC141-302315-
EL PASO TX-DONA ANA NM-
445 PM MDT SAT JUL 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM MDT FOR DONA ANA AND
EL PASO COUNTIES...

AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL OVER THE WARNING AREA HAS DIMINISHED OR ENDED. THE
WARNING WILL BE ALLOWED TO EXPIRE AT 515 PM MDT UNLESS ADDITIONAL
RAINFALL DEVELOPS.

MOTORISTS SHOULD STILL EXERCISE EXTREME CAUTION AS AREA ROADS
MAY REMAIN FLOODED FOR THE NEXT SEVERAL HOURS.  NEVER DRIVE INTO
A FLOODED SECTION OF ROAD. TURN AROUND...DONT DROWN.
 
LAT...LON 3277 10727 3279 10688 3283 10687 3305 10633
      3298 10633 3295 10638 3201 10639 3199 10602
      3141 10597 3139 10605 3146 10620 3176 10644
      3175 10650 3179 10656 3179 10729

$$

MACBLAIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:30 PM MDT, 43 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT SAT JUL 30 2005

.SYNOPSIS...
DEEP SOUTHEAST FLOW AT LOWER LEVELS HAS USHERED A SIGNIFICANT AMOUNT
OF MOISTURE INTO THE BORDERLAND. AFTERNOON HEAT HAS CAUSED THE
ATMOSPHERE TO BECOME UNSTABLE AND RESULTED IN AREAWIDE THUNDERSTORM
DEVELOPMENT. THUNDERSTORMS AND SHOWERS WILL CONTINUE INTO THE
EVENING HOURS. SOME OF THESE STORMS WILL PRODUCE VERY HEAVY
RAIN...AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING EXISTS.
THEREFORE A FLASH FLOOD WATCH IS IN EFFECT THIS EVENING FOR MUCH OF
THE REGION. THE BEST CHANCES FOR HEAVY RAIN ARE IN THE SOUTHERN
PORTIONS OF COUNTIES BORDERING MEXICO AND ESPECIALLY FROM DEMING
WESTWARD. THE MOISTURE WILL BEGIN TO SHIFT WEST INTO ARIZONA ON
SUNDAY BUT ISOLATED STORMS ARE EXPECTED TO CONTINUE. EARLY NEXT WEEK
MOISTURE LEVEL FURTHER DECREASE ALLOWING FOR WARMER TEMPERATURES AND
LOWER CHANCES OF THUNDERSTORMS.

&&

.DISCUSSION...

DECIDED TO ISSUE A FLASH FLOOD WATCH FOR A MAJOR PORTION OF THE CWFA.
MORNING SOUNDINGS AND LATEST MODEL OUTPUTS SHOW A SUBSTANTIALLY
HIGHER AMOUNT OF MOISTURE IN PLACE OVER THE CWFA. PROG SOUNDINGS
SHOW THAT THE ATMOSPHERE WILL BECOME UNSTABLE AT SFC TEMPS A FAIR
BIT BELOW EXPECTED MAX TEMPS. AREA WIDE SCT TSTMS ARE ALREADY
OCCURRING OVER THE EASTERN AND NORTHERN PORTIONS OF THE CWFA. THE SW
AREA WILL BE LATER DUE TO EXTENSIVE CLOUDCOVER. HOWEVER I BELIEVE
THAT AREA WILL ALSO FIRE OFF EARLY THIS EVENING.

ALOFT A WEAK DISTURBANCE LOOKS TO TRACK OVER THE CWFA LATE THIS
AFTERNOON AND THROUGH THE EVENING HOURS. WILL FOCUS THE HIGHER POPS
OVER THE SW AND THIS CORRELATES WELL WITH TWC POPS. NORTH CENTRAL
CWFA LOOKS THE MOST STABLE AND THE DRIEST...BUT EVEN THEY HAVE GOOD
POTENTIAL...SO POPS ADDED FOR ALL ZONES.  ADDED POPS TO THE S SAC
ZONE ALSO DUE TO TERRAIN ENHANCEMENT LIKELIHOOD. INCREASED POPS IN
THE SOUTHERN ZONES WHERE PWS ARE EXCEEDINGLY HIGH. STORM MOTIONS
WILL BE VERY SLOW. LESS THAN 5 MPH... EARLY EVIDENCE VERIFIES THIS.

FOR TOMORROW GFS AND ETA BOTH INDICATE SUBSTANTIAL MID AND UPPER
DRYING. THE RIDGE ALOFT IS SHIFTING EAST A BIT AND THE BULK OF THE
MOISTURE IS BEING DIRECTED OVER EASTERN AZ. WELL LOSE SOME PW...BUT
THE LOW LEVELS STAY MOIST WITH HEALTHY DEWPOINTS. THUS WE STILL LOOK
TO GO MODERATELY UNSTABLE IN THE AFTERNOON. THUS WILL HAVE TO KEEP
SOME SLIGHT POPS OVER THE SOUTHERN AND EASTERN ZONES. WILL AGAIN
FAVOR HIGHER POPS OUT WEST.

SUNDAY AND MONDAY SOME ADDITIONAL DRYING WILL HELP TO WARM TEMPS AND
FURTHER DECREASE TSTM ACTIVITY.  BY MIDWEEK IT APPEARS THAT SOME
RECYCLED ENTRAPPED MOISTURE ASSOCIATED WITH THE HIGH BEGINS TO
INCREASE OVER THE AREA. THUS BROADBRUSH MINIMAL POPS FOR THE ENTIRE
CWFA THROUGH THE REST OF THE FORECAST WITH SEASONALLY WARM TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  93  70  95  72 /  30  10  10   0   0
SIERRA BLANCA TX        66  89  65  95  69 /  30  10  10   0   0
LAS CRUCES              67  91  68  94  70 /  20  10  10   0   0
ALAMOGORDO              64  88  64  94  67 /  10   0   0   0   0
CLOUDCROFT              47  78  47  74  50 /  10  10   0  10   0
TRUTH OR CONSEQUENCES   67  92  67  94  70 /  10   0   0   0   0
SILVER CITY             63  87  64  89  64 /  30  20  20  20   0
DEMING                  66  92  66  95  69 /  40  20  20   0   0
LORDSBURG               66  92  66  94  69 /  40  30  30   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THIS EVENING UNTIL 10PM NMZ022-024-030>032.
FLASH FLOOD WATCH THIS EVENING UNTIL 10PM TXZ055>056.

&&

14 / BIRD
Hazardous weather outlook, Jul 30, 11:15 AM MDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1115 AM MDT SAT JUL 30 2005

NMZ022>024-030>032-TXZ055-056-302200-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1115 AM MDT SAT JUL 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR SOUTHERN NEW
MEXICO AND FAR WEST TEXAS...

VERY HIGH MOISTURE LEVELS OVER THE AREA AND DAYTIME HEATING WILL
PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS AND HEAVY SHOWERS ACROSS
THE BORDERLAND THIS AFTERNOON AND EVENING. SLOW STORM MOVEMENT WILL
HELP TO PRODUCE HEAVY RAINFALL OVER LOCALIZED AREAS. THUS A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THE SOUTHERN NEW MEXICO COUNTIES OF
DONA ANA...OTERO...LUNA...GRANT...AND HIDALGO. THE WATCH ALSO COVERS
THE FAR WEST TEXAS COUNTIES OF EL PASO AND HUDSPETH.

.DAYS TWO THROUGH SEVEN...

SUNDAY AND MONDAY THE ATMOSPHERE DRIES OUT TO REDUCE FLOODING RISKS
BUT ENOUGH MOISTURE WILL REMAIN IN PLACE TO EXPECT ISOLATED
AFTERNOON AND EARLY EVENING STORMS. MID WEEK MOISTURE AGAIN
INCREASES SLIGHTLY BETTER CHANCES FOR AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BIRD

In the hours before

Special weather statement, Jul 30, 1:56 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
156 PM MDT SAT JUL 30 2005

NMZ022>025-030>032-TXZ055-056-302300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
156 PM MDT SAT JUL 30 2005

...THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE AND
INTENSITY THROUGH 5 PM ACROSS SOUTHWESTERN NEW MEXICO AND FAR WESTERN
TEXAS.  STORM MOVEMENT WILL BE WEST TO NORTHWEST AT ROUGHLY 5 TO 10
KTS. WITH SUCH A SLOW DRIFT AND ABUNDANT MOISTURE IN THE
ATMOSPHERE...THE GREATEST THREATS WILL BE HEAVY RAINS WITH THE
POTENTIAL FOR FLASH FLOODING.

LOCALIZED FLOODING ALONG DRAINAGES AND LOW LYING AREAS AND ROADS IS
POSSIBLE NEAR THESE STORMS. DO NOT ATTEMPT TO CROSS ARROYOS OR LOW
SPOTS IF WATER COVERS THE ROADWAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Flash Flood Warnings in Texas, 2005Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.